Alert archive / Oregon / Wind Advisories in 2015

Wind Advisory 38, NWS Pendleton, OR

December 10, 2015Umatilla County, Union County, Wallowa County, Oregon; Columbia County, Walla Walla County, Washington

NWS Pendleton, OR issued this wind advisory at Dec 10, 2015, 2:52 AM PST for Umatilla County, Union County, Wallowa County, Oregon; Columbia County, Walla Walla County, Washington. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2015, 2:52 AM PST (10:52 UTC)
Expired
Dec 10, 2015, 9:00 AM PST
In force
6 hr
Issued by
NWS Pendleton, OR

Counties Umatilla County, OR, Union County, OR, Wallowa County, OR, Columbia County, WA, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 63 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2015-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2015-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

892 
WWUS76 KPDT 101052
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
252 AM PST THU DEC 10 2015

...VERY WINDY THIS MORNING...

A LOW PRESSURE SYSTEM MOVING ACROSS THE COLUMBIA BASIN EARLY THIS
MORNING HAS BEEN CAUSE LOCALLY STRONG WINDS IN THE BLUE MOUNTAIN
FOOTHILLS AND THE WALLOWA VALLEY.

ORZ507-WAZ029-101500-
/O.NEW.KPDT.WI.Y.0038.151210T1052Z-151210T1500Z/
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE CITIES OF...PENDLETON...PILOT ROCK...DAYTON...
WAITSBURG...WALLA WALLA
252 AM PST THU DEC 10 2015

...WIND ADVISORY IN EFFECT UNTIL 7 AM PST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM PST THIS MORNING.

* WINDS...SOUTHEAST 25 TO 40 MPH WITH GUSTS OF 45 TO 55 MPH.

* TIMING...WINDS WILL CONTINUE THROUGH THE EARLY MORNING
  HOURS...THEN DECREASE AROUND AND AFTER SUNRISE.

* IMPACTS...WINDS THIS STRONG CAN POTENTIALLY UPROOT TREES AND 
  CAUSE DOWN POWER LINES. ALSO BEWARE OF LOOSE OBJECTS BEING 
  LIFTED INTO THE AIR. VEHICLES WILL EXPERIENCE DIFFICULTY ON 
  AREA ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

ORZ050-101700-
/O.NEW.KPDT.WI.Y.0038.151210T1052Z-151210T1700Z/
WALLOWA COUNTY-
INCLUDING THE CITIES OF...ENTERPRISE...JOSEPH
252 AM PST THU DEC 10 2015

...WIND ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING FOR
WALLOWA VALLEY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY FOR WALLOWA VALLEY...WHICH IS IN EFFECT UNTIL 9 AM PST
THIS MORNING.

* WINDS...SOUTH 20 TO 40 MPH WITH GUSTS OF 45 TO 55 MPH.

* TIMING...WINDS WILL CONTINUE UNTIL MID MORNING THEN DECREASE AS
  THE LOW MOVES INTO NORTHERN IDAHO.

* IMPACTS...WINDS THIS STRONG CAN POTENTIALLY UPROOT TREES AND 
  CAUSE DOWN POWER LINES. ALSO BEWARE OF LOOSE OBJECTS BEING 
  LIFTED INTO THE AIR. VEHICLES WILL EXPERIENCE DIFFICULTY ON 
  AREA ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
903 
WWUS76 KPDT 101230
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
430 AM PST THU DEC 10 2015

...VERY WINDY THIS MORNING...

A LOW PRESSURE SYSTEM MOVING ACROSS THE COLUMBIA BASIN EARLY THIS
MORNING HAS BEEN CAUSE LOCALLY STRONG WINDS IN THE BLUE MOUNTAIN
FOOTHILLS AND THE WALLOWA VALLEY.

ORZ507-WAZ029-101500-
/O.CON.KPDT.WI.Y.0038.000000T0000Z-151210T1500Z/
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE CITIES OF...PENDLETON...PILOT ROCK...DAYTON...
WAITSBURG...WALLA WALLA
430 AM PST THU DEC 10 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING...

* WINDS...SOUTHEAST 25 TO 40 MPH WITH GUSTS OF 45 TO 55 MPH. WINDS
  LOCALLY STRONGER AT TIMES AT THE FOOT OF THE BLUE MOUNTAINS...
  ESPECIALLY WHERE RIVER CANYONS OPEN TO THE PLAIN.

* TIMING...WINDS WILL CONTINUE THROUGH THE EARLY MORNING HOURS...
   THEN DECREASE AROUND AND AFTER SUNRISE.

* IMPACTS...WINDS THIS STRONG CAN POTENTIALLY UPROOT TREES AND 
  CAUSE DOWN POWER LINES. ALSO BEWARE OF LOOSE OBJECTS BEING 
  LIFTED INTO THE AIR. VEHICLES WILL EXPERIENCE DIFFICULTY ON 
  AREA ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

ORZ050-101700-
/O.CON.KPDT.WI.Y.0038.000000T0000Z-151210T1700Z/
WALLOWA COUNTY-
INCLUDING THE CITIES OF...ENTERPRISE...JOSEPH
430 AM PST THU DEC 10 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING
FOR WALLOWA VALLEY...

* WINDS...SOUTH 20 TO 40 MPH WITH GUSTS OF 45 TO 55 MPH.

* TIMING...WINDS WILL CONTINUE UNTIL MID MORNING THEN DECREASE 
  AS THE LOW MOVES INTO NORTHERN IDAHO.

* IMPACTS...WINDS THIS STRONG CAN POTENTIALLY UPROOT TREES AND 
  CAUSE DOWN POWER LINES. ALSO BEWARE OF LOOSE OBJECTS BEING 
  LIFTED INTO THE AIR. VEHICLES WILL EXPERIENCE DIFFICULTY ON 
  AREA ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
846 
WWUS76 KPDT 101455
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
655 AM PST THU DEC 10 2015

ORZ507-WAZ029-101600-
/O.EXP.KPDT.WI.Y.0038.000000T0000Z-151210T1500Z/
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE CITIES OF...PENDLETON...PILOT ROCK...DAYTON...
WAITSBURG...WALLA WALLA
655 AM PST THU DEC 10 2015

...WIND ADVISORY WILL EXPIRE AT 7 AM PST THIS MORNING...

THE LOW PRESSURE SYSTEM CONTINUES TO RAPIDLY MOVE NORTHEAST AND
WILL BE OVER EXTREME EASTERN WASHINGTON BY 7 AM. AS A RESULT...
WINDS HAVE BEEN ON THE DECREASE ACROSS THE BLUE MOUNTAIN
FOOTHILLS. THESE WINDS WILL CONTINUE TO DECREASE THROUGH MID
MORNING...THOUGH LOCAL WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH
WILL BE POSSIBLE AT THE FOOT OF THE BLUE MOUNTAINS. SOUTHWEST
WINDS OF 20 TO 30 MPH WILL BE POSSIBLE THIS AFTERNOON.

$$

ORZ050-101700-
/O.CON.KPDT.WI.Y.0038.000000T0000Z-151210T1700Z/
WALLOWA COUNTY-
INCLUDING THE CITIES OF...ENTERPRISE...JOSEPH
655 AM PST THU DEC 10 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING
FOR WALLOWA VALLEY...

* WINDS...SOUTH 20 TO 40 MPH WITH GUSTS OF 45 TO 55 MPH...MAINLY
  OVER THE SOUTH END OF THE VALLEY.

* TIMING...WINDS WILL CONTINUE UNTIL MID MORNING THEN DECREASE 
  AS THE LOW MOVES INTO NORTHERN IDAHO.

* IMPACTS...WINDS THIS STRONG CAN POTENTIALLY UPROOT TREES AND 
  CAUSE DOWN POWER LINES. ALSO BEWARE OF LOOSE OBJECTS BEING 
  LIFTED INTO THE AIR. VEHICLES WILL EXPERIENCE DIFFICULTY ON 
  AREA ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
509 
WWUS76 KPDT 101656
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
856 AM PST THU DEC 10 2015


ORZ050-101800-
/O.EXP.KPDT.WI.Y.0038.000000T0000Z-151210T1700Z/
WALLOWA COUNTY-
INCLUDING THE CITIES OF...ENTERPRISE...JOSEPH
856 AM PST THU DEC 10 2015

...WIND ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING FOR WALLOWA
VALLEY...

WINDS HAVE DECREASED IN THE WALLOWA VALLEY AND WILL CONTINUE TO
DECREASE THROUGH THE DAY. THE WIND ADVISORY IS NO LONGER IN
EFFECT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Dec 9, 9:25 PM PST, 5 hours 27 minutes earlier.

Area forecast discussion, Dec 9, 9:25 PM PST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
925 PM PST WED DEC 9 2015

.UPDATE...THE LATEST RADAR WAS SHOWING AN AREA OF CLOUDS AND SHOWERS
ENTERING THE COAST OF OREGON AND IS FORECAST TO RAPIDLY MOVE EAST
AND EFFECT OUR WESTERN ZONES TONIGHT. THE SHOWERS WILL MOVE INTO THE
REMAINDER OF THE AREA OVERNIGHT ALONG WITH BREEZY TO WINDY
CONDITIONS BY THE MORNING RUSH HOUR. MEANWHILE COLDER AIR LINGERS
ALONG THE EAST SLOPES OF THE WASHINGTON CASCADES AND PERIODS OF SNOW
IS EXPECTED WITH ACCUMULATIONS BETWEEN 3 TO 5 INCHES. OTHERWISE THE
TEMPS AND SKY CONDITIONS WERE ADJUSTED AND THE PRESENT SHORT TERM
FORECAST APPEARS ON TRACK FOR NOW.

&&

.AVIATION...LCL MVFR CONDITIONS WILL BECOME AREAS OF MVFR AND LCL
IFR CONDITIONS ESPECIALLY IN AND NEAR SHOWERS AFTER 08Z FOR TAF
SITES KRDM AND KBDN. THESE CONDITIONS CAN BE EXPECTED AFTER 10Z FOR
THE REMAINDER OF THE SITES. IN ADDITION BREEZY TO WINDY CONDITIONS
CAN BE EXPECTED WITH GUSTS APPROACHING 40 KTS AFTER 12Z AND
CONTINUING THROUGH THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 211 PM PST WED DEC 9 2015/

SHORT TERM...TONIGHT THROUGH SATURDAY...FORECAST AREA IS BETWEEN
SYSTEMS AT THIS TIME FOLLOWING THE PASSAGE OF A COLD FRONT THIS
MORNING. THE NEXT SYSTEM WILL ARRIVE LATE TONIGHT AND EARLY THURSDAY
AS A WARM FRONT FOLLOWED QUICKLY BY A COLD FRONTAL PASSAGE. IT WILL
ALSO USHER IN SOME WINDY SOUTHERLY WINDS OVER PORTIONS OF THE AREA
OVERNIGHT AND THURSDAY. SOME COLD AIR POOLED ALONG THE EAST SLOPES
OF THE CASCADES WILL LOWER SNOW LEVELS TO AROUND 2000 FEET SO
EXPECTING SOME ACCUMULATING SNOW OF 3 TO 5 INCHES.

FOLLOWING THE COLD FRONT WE WILL SETTLE INTO A COOLER AND UNSETTLED
WEATHER PATTERN AS A BROAD UPPER LEVEL TROUGH SETTLES OVER THE
REGION PRODUCING OCCASIONAL SHOWERS FROM PASSING SYSTEMS. SNOW
LEVELS WILL BE DROPPING DOWN TO AROUND 3000 FEET AND THERE WILL BE
SOME ACCUMULATING SNOW IN THE MOUNTAINS. THE NEXT WELL ORGANIZED
SYSTEM WILL ARRIVE LATE SATURDAY AS ANOTHER WARM FRONT ARRIVES.

LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...WIND AND MODERATE
PRECIPITATION WILL LIKELY CONTINUE UNDER WESTERLY FLOW SATURDAY
EVENING INTO SUNDAY...WITH BEST CHANCES OVER THE MOUNTAINS. BY
SUNDAY AFTERNOON AND EVENING THE FLOW WILL SHIFT TO A MORE NORTHERLY
TRACK AS A TROUGH OF COLD AIR DEEPENS OVER THE WESTERN CONUS.  SNOW
LEVELS WILL QUICKLY DROP OVER A 24 HOUR PERIOD FROM ABOUT 4000FT MSL
TO AROUND 1500FT BY MONDAY AFTERNOON.  COLD AIR WILL CONTINUE
THROUGH THE REST OF THE EXTENDED...AN FROM THIS POINT THE SNOW
LEVELS WILL LIKELY REACH THE BASIN FLOOR BY TUESDAY AFTERNOON
ONWARD.  THERE MAY BE A FEW ISOLATED SPOTS ALONG THE COLUMBIA RIVER
THAT STAY JUST WARM ENOUGH TO RECEIVE A VERY COLD RAIN OR RAIN/SNOW
MIX.

POPS WILL BE THE CHALLENGE AS MODELS HAVE STRUGGLED WITH WHERE THEY
WANT PRECIPITATION AND HOW MUCH...AS WELL AS EMBEDDED DISTURBANCES
THAT COULD PROVIDE ENHANCED PRECIPITATION.
OVERALL...WILL CONTINUE THE TREND OF SLIGHT CHANCE OVER THE LOWER
ELEVATIONS...AND CHANCE TO LIKELY OVER THE MOUNTAINS.  ALTHOUGH IT'S
TOO SOON TO TELL...SOME MODELS HAVE HINTED AT ENOUGH PRECIPITATION
TO ALLOW FOR 3+ INCHES OF SNOW OVER SHORTER DURATIONS (LESS THAN 6
HOURS) FOR THE EXTENDED.  WILL HAVE BETTER ESTIMATES AS WE APPROACH
THE NEAR TERM AND START ADDING QPF TO THE FORECAST.  WEBER

AVIATION...00Z...VFR CONDITIONS EXPECTED TO PREVAIL FOR FOR THE
NEXT 24 HOURS...WITH BREEZY CONDITIONS PERSISTING AT MOST TAF SITES
THROUGH THIS EVENING. WIND GUSTS WILL STILL RANGE FROM 25 TO 35 KTS
AT TIMES. THERE WILL STILL BE SOME AREAS OF RAIN AFTER 06Z THAT
COULD ALLOW FOR LOCAL MVFR/IFR CIGS/VIS BUT WILL AMEND TAFS AS
NECESSARY FOR CONDITIONS. WEBER

HYDROLOGY...THE YAKIMA AND NACHES RIVERS WILL CONTINUE TO RISE
TONIGHT AT UPPER LOCATIONS AND THEN THE FLOOD CREST SHOULD BE
TRAVELING DOWNSTREAM TO THE PARKER AND KIONA FORECAST POINTS
THURSDAY AND FRIDAY.  WITH THE 3-5 INCHES OF RAIN LAST NIGHT...THE
SMALLER STREAMS IN WESTERN KLICKITAT, KITTITAS AND YAKIMA COUNTIES
ARE ALSO SEEING SOME FLOODING.  AREAL FLOOD ADVISORIES AND WARNINGS
WILL REMAIN IN EFFECT OVERNIGHT FOR THOSE AREAS.  THE LOWER SNOW
LEVELS EXPECTED LATE TONIGHT AND FOR THURSDAY WILL HELP ALLEVIATE
THE FLOODING ON THE SMALLER STREAMS.  FLOOD WARNINGS FOR THE YAKIMA
AND NACHES RIVER FORECAST POINTS WILL CONTINUE OVER THE NEXT SEVERAL
DAYS.  ML

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  41  51  37  46 /  60  80  20  20
ALW  45  53  40  49 /  30 100  20  20
PSC  41  51  35  46 /  40 100  10  10
YKM  36  47  32  42 /  60 100  10  10
HRI  41  51  36  47 /  60  80  10  10
ELN  33  41  30  40 /  50 100  10  10
RDM  38  47  33  44 / 100  40  30  20
LGD  36  46  33  41 /  70 100  20  30
GCD  38  45  34  40 / 100  70  30  20
DLS  40  50  36  48 / 100  80  20  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...WINTER WEATHER ADVISORY FROM 3 AM TO 3 PM PST THURSDAY FOR
     WAZ520.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/99/

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 5:06 AM PSTRiver Flood WarningPDTYakima4 hr

Nearby

Wind Advisories in Oregon, 2015Wind Advisories in Washington, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.